facebook
twitter
rss
account
search
search

FDA: Recall of all products for sterile use by Specialty Compounding

Aug. 12, 2013 at 9:59 PM   |   Comments

WASHINGTON, Aug. 12 (UPI) -- The U.S. Food and Drug Administration alerts healthcare providers and patients of a recall of all products produced for sterile use by Specialty Compounding.

There have been recent reports of bacterial bloodstream infections potentially related to the company's calcium gluconate infusions. Physicians might prescribe calcium gluconate by infusion to treat conditions associated with low calcium levels in certain circumstances, the FDA said.

"All sterile use products produced and distributed by Specialty Compounding LLC in Cedar Park, Texas, are being recalled and none of these products should be used by patients or administered to patients. Facilities, healthcare providers and patients who have received the products since May 9 should immediately discontinue use, quarantine the products, and return the products to Specialty Compounding," the FDA said in a statement.

"Using information provided by the firm, the recalled products were distributed directly to patients nationwide, with the exception of North Carolina. Recalled products were also distributed directly to hospitals and physicians' offices in Texas."

The FDA has received reports of 15 patients from two Texas hospitals who received an infusion of calcium gluconate 2 grams in Sodium Chloride 0.9 percent for injection, supplied by Specialty Compounding. The patients developed bacterial bloodstream infections caused by Rhodococcus equi and these infections are thought to be related to the infusion, the FDA said.

Cultures from an intact sample of calcium gluconate compounded by Specialty Compounding show growth of bacteria that are consistent with Rhodococcus species, the FDA added.

"The FDA believes that use of these products would create an unacceptable risk for patients," Dr. Janet Woodcock, director of FDA's Center for Drug Evaluation and Research, said in a statement.

"Giving a patient a contaminated injectable drug could result in a life-threatening infection."

© 2013 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Recommended Stories
Most Popular
1
Cheesecake Factory is America's most unhealthy food franchise
2
Another mosquito pool in Boston tests positive for West Nile
3
Florida health officials warn of flesh-eating bacteria
4
CDC: Ebola not a significant threat to United States
5
Skin cancer is 'major public health problem,' surgeon general says
Trending News
Video
x
Feedback